A 63-year-old man with chronic myelomonocytic leukemia was admitted to our hospital with miliary tuberculosis. He received anti-tuberculosis drugs: Isoniazid (INH), rifampicin (RFP), ethambutol (EB), and pyrazinamide (PZA). His condition clearly and immediately improved after the therapy, but he experienced a high fever of about 38°C every day from 1 month after the initiation of the therapy. Drug-induced fever and tumor fever were suspected as causes, but the etiology could not be determined. The tuberculosis was identified as an INH-resistant strain, so INH was stopped and levofloxacin (LVFX) was introduced, with streptomycin (SM), in addition to RFP, EB, and PZA. At 2 months after the initiation of the therapy (about one week after the change in the antituberculosis drug regimen), his spinal fluid was examined, given his complaints of headache and vomiting. The spinal fluid analysis revealed invasion of lymphocytic inflammatory cells and high adenosine deaminase activity; the patient was thus diagnosed with tuberculous meningitis. His condition gradually improved after the changing of the anti-tuberculosis drugs. Thus, to summarize, the tuberculous meningitis had worsened paradoxically despite his systemic improvement, although it was successfully treated by the addition of LVFX and SM. We must keep in mind that a potential cause of fever during anti-tuberculosis therapy may be INH-resistant tuberculous meningitis.
All Science Journal Classification (ASJC) codes
- Microbiology (medical)
- Pharmacology (medical)
- Infectious Diseases